Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Painless lump in neck, symptoms of autoimmune diseases. On methotrexate injections, immunosuppressant medication. Cause for concern?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
Hi I am 24 years old and have found a lump in my neck. It is a hard lump and not painful. I cannot figure out if it is in the supraclavicular area or the thyroid area.It is at the lower front of my neck, slightly more towards the right side but just above the collar bone. I am currently on methotrexate injections and other meds for autoimmune arthritis. I have an aunt who has lymphoma and together with this and the fact that I have been on immunosuppressant medication, I am concerned about lymphoma. I have many symptoms which I have put down to my autoimmune diseases but I have been generally feeling less well lately and cannot tell if it is due to my current health conditions or something new. Very concerned about this lump, first noticed it around 4/5 months ago athough have gotten more concerned in recent weeks as it seems to have grown and feels more prominent. Should I request an ultrasound?
Posted Wed, 15 May 2013 in Lupus
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

Based on the location of the lump that you are describing, it is either an enlarged lymph node OR a thyroid nodule. This definitely needs to be checked out by a doctor. Your role is not to decide what test is most appropriate, but rather to put this decision in the hands of a doctor that you trust.

The family history probably not as important as your personal history of an autoimmune disease and the current and likely passed use of immuno-suppressant medications.

Go get checked out tomorrow or early next week. I hope that this helps and good luck!
Above answer was peer-reviewed by
Follow-up: Painless lump in neck, symptoms of autoimmune diseases. On methotrexate injections, immunosuppressant medication. Cause for concern? 6 minutes later
Do you have any idea as to what this lump may be? I have weekly blood tests because of the medications im on and have noticed in recent weeks I have been bruising quite badly at the needle area which never used to be a problem. My weekly bloods have not raised any concern to the doctor, would lymphoma or thyroid cancer show up in a blood test?
Answered by Dr. Timothy Raichle 10 minutes later
Well, based upon a re-review of your description of the location, it is most likely related to a lymph node. It is reassuring that the blood tests are normal. That being said, someone still should evaluate the lymph node. In many cases, an ultrasound and possibly a needle-biopsy will fully clarify exactly what is going on.

Lymophoma might show up on a blood test, but thyroid cancer would not necessarily be detected on a routine blood test. The bruising might be a sign of an unrelated problem related to a change in the function of a cell called "platelets". Methotrexate can cause a problem called 'thrombocytopenia' which is a drop in the platelet count. I will assume that this would have been detected on the recent blood test.

I would recommend that you discuss this with your doctor and bring the lump to their attention as well. Do not panic, but get it checked out just to be safe!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor